Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2006, 8:52 AM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2006, 8:52 AM EDT (12:52 UTC)
- Expired
- Jun 26, 2006, 11:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 10:00 AM EDT | FLASH FLOOD | 4 Se Collierstown, VA | COLLIERSTOWN ROAD CLOSED BETWEEN MURAT AND TOAD RUN. ROUTE 60 CLOSED FROM INTERESTATE 64 TO NORTH MOUNTAIN. EVACUATIONS FROM APARTMENTS AND HOMES NEAR THE INTERSECTION OF HIGHWAYS 42 AND 39 IN GOSHEN. |
| Jun 26, 10:15 AM EDT | FLASH FLOOD | Goshen, VA | MILL CREEK FLOODED. ROUTES 39 AND 42 COVERED WITH WATER AND IMPASSIBLE IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 261255 FFWRNK VAC163-678-261545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 852 AM EDT MON JUN 26 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 1145 AM EDT * AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS NEAR COLLIERSTOWN...MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKBRIDGE BATHS AND FAIRFIELD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA. THIS WILL CAUSE ADDTIONAL RAPID RISES ALONG MANY RIVERS AND STREAMS ESPECIALLY ACROSS CENTRAL ROCKBRIDGE COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3767 7967 3767 7944 3786 7926 3800 7949 $$ JH
1 follow-up statement
000 WGUS71 KRNK 261350 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 947 AM EDT MON JUN 26 2006 VAC163-678-261545- CITY OF LEXINGTON VA-ROCKBRIDGE VA- 947 AM EDT MON JUN 26 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON... AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED 11 MILES NORTH OF FAIRFIELD...OR ABOUT 14 MILES NORTHEAST OF ROCKBRIDGE BATHS...MOVING NORTHEAST AT 30 MPH. ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE WARNED AREA. THIS WILL PRODUCE FLOODING ALONG THE MAURY RIVER AND SMALLER STREAMS ACROSS CENTRAL AND NORTHERN ROCKBRIDGE COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3767 7967 3767 7944 3786 7926 3800 7949 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:52 AM EDT, 2 hours earlier.
Area forecast discussion, Jun 26, 6:52 AM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EDT MON JUN 26 2006
.AVIATION...
A LARGE BAND OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS
CONTINUES TO MOVE VERY SLOWLY NORTHWEST...WITH RAIN FILLING IN
OVER BLF AND LWB AROUND 12Z. CEILINGS AND VISIBILITIES WILL DROP
TO MVFR ONCE THE RAIN ARRIVES. WIDESPREAD IFR CEILING ALONG AND
EAST OF THE BLUE RIDGE WILL BE SLOW TO IMPROVE TODAY. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE
AFTERNOON AND CONTINUE OVERNIGHT. THIS WILL RESULT IN MVFR TO IFR
CONDITIONS AT THE END OF THE FORECAST PERIOD.
&&
.PREV DISCUSSION...
(ISSUED 302 AM EDT MON JUN 26 2006)
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THERE WILL TWO PRIME AREAS FOR HEAVY RAINFALL TODAY AND TONIGHT. THE
FIRST IS IN THE VERY NEAR TERM THROUGH THE CENTRAL COUNTY WARNING
WERE THE RADAR IS SHOWING A WIDESPREAD AREA OF SHOWERS WITH A
HEAVIER BAND OF HIGHER REFLECTIVITIES IN THE ALLEGHANY HIGHLANDS AND
SOUTHERN SHENANDOAH OF THE BLUE RIDGE. THE SHOWERS OVER THE BLUE
RIDGE WILL MOVE WEST AND OUT OF THE COUNTY WARNING AREA THIS
MORNING...BUT NOT BEFORE PRODUCING ANOTHER 2 TO 4 INCHES OF RAIN.
THE SECOND WILL BE WITH IN THE EASTERN COUNTY WARNING AREA ALONG THE
PLUME OF MOISTURE SEEN ON THE WATER VAPOR LOOP FROM THE NORTHERN
BAHAMAS TO EASTERN VIRGINIA. MODELS SHOWING SOME ENHANCEMENT OF
UPSLOPE WINDS ALONG THE BLUE RIDGE NORTH OF ROANOKE AROUND 00Z
TONIGHT. BETWEEN THESE TWO AREAS...AS DURING PAST FEW DAYS...WILL
TAKE UNTIL LATE AFTERNOON TO EARLY EVENING FOR THUNDERSTORMS TO
DEVELOP.
ALL PARAMETERS TUESDAY STILL POINT TO ANOTHER PROLONGED PERIOD OF
WIDESPREAD MODERATE TO HEAVY RAINFALL. INFLOW OFF THE ATLANTIC IS
MAXIMIZED TUESDAY AS A SURFACE LOW MOVES THROUGH THE CAROLINAS AND
INTO VIRGINIA.
ONCE THIS LOW GOES BY TO THE NORTH THE PATTERN STARTS TO CHANGE. LOW
LEVELS WINDS BECOME WESTERLY AND DRIER AIR BEGINS TO MOVE INTO THE
REGION...ALTHOUGH RESIDUAL LOW LEVEL RELATIVE HUMIDITY REMAINS
THROUGH THURSDAY. NMM AND GFS HAVE SOME LIFT ON WEDNESDAY AFTERNOON
WITH A COLD FRONT CROSSING THROUGH THE FORECAST AREA...BUT NOT MUCH
IN THE MORNING SO WILL BE LOWERING CHANCE OF RAIN EARLY WEDNESDAY.
AS USUAL...TEMPERATURES WILL BE DEPENDANT ON AMOUNT OF SUNSHINE.
SOME HEATING IS LIKELY IN THE WESTERN COUNTY WARNING AREA LATE THIS
MORNING ONCE THE PRECIPITATION MOVES OUT...ANY THERE MAY BE SOME SUN
IN THE EAST EARLY THIS MORNING BEFORE THE CONVECTION WITH THE
ATLANTIC MOISTURE PLUME DEVELOPS. MAV/MET GUIDANCE WERE MUCH TOO
COOL WITH TEMPERATURES ON SUNDAY AND ARE CARRYING LOTS OF CLOUD
COVER AGAIN TODAY. THERE SHOULD BE MORE THAN ENOUGH BREAKS IN THE
CLOUDS TO SUPPORT GOING A CAT OR TWO ABOVE GUIDANCE FOR MAXIMUM
TEMPERATURES TODAY.
LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHANGES AT THIS TIME.
AVIATION...
SHOWERS AND SCATTERED THUNDERSTORMS WILL AGAIN AFFECT AVIATION
INTERESTS THROUGHOUT THE PERIOD. CIGS/VSBYS WILL VARY ESPECIALLY
EARLY THIS MORNING FROM THE BLUE RIDGE WEST IN RAIN SHOWERS.
FURTHER EAST IN LYH/DAN EXPECT LOW CLOUDS AND FOG.
THE AXIS OF PRECIPITATION OVER THE BLUE RIDGE THIS MORNING WILL
DISSIPATE OR SHIFT FURTHER WEST...WHILE ANOTHER PLUME OF
PRECIPITATION SHIFTS INTO THE PIEDMONT BY EARLY AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
AMSHazardous weather outlook, Jun 26, 6:47 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 647 AM EDT MON JUN 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 647 AM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH TUESDAY EVENING. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS AREA EXPECT THROUGH TUESDAY. ADDITIONAL RAINFALL AMOUNTS WILL BE ONE TO TWO INCHES...WITH LOCALIZED AMOUNTS UP TO 5 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AFTER TUESDAY EVENING AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR FLOODING OR RAINFALL REPORTS. AMS
In the hours before
Special weather statement, Jun 26, 4:09 AM EDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 409 AM EDT MON JUN 26 2006 NCZ002-003-019-VAZ015>017-022-032>034-260912- ALLEGHANY NC-BEDFORD-CARROLL-FLOYD-FRANKLIN-GRAYSON-PATRICK-ROANOKE- SURRY-WILKES- 409 AM EDT MON JUN 26 2006 ...MORE HEAVY SHOWERS ACROSS THE FOOTHILLS AND MOUNTAINS... SHOWERS...SOME HEAVY...WILL CONTINUE TO STREAM NORTH FROM NORTH CAROLINA INTO THE FOOTHILLS AND MOUNTAINS OF VIRGINIA THROUGH 515 AM. ONE HOUR RAINFALL RATES AS HIGH AS TWO INCHES CAN BE EXPECTED. ANTICIPATE MORE PONDING OF WATER ON ROADS...AND LOW LYING FLOODING IN POOR DRAINAGE AREAS...SUCH AS DITCHES AND CULVERTS. IF TRAVELING EARLY THIS MORNING...SLOW DOWN TO AVOID HYDROPLANING. VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY RAIN. 05
Special weather statement, Jun 26, 5:19 AM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 519 AM EDT MON JUN 26 2006 NCZ001>003-018-019-VAZ014>020-022-023-032>034-261050- ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BEDFORD-BOTETOURT-CARROLL-CRAIG- FLOYD-FRANKLIN-GRAYSON-MONTGOMERY-PATRICK-ROANOKE-SURRY-WATAUGA- WILKES- 519 AM EDT MON JUN 26 2006 ...HEAVY RAINS TO CREATE TRAVEL PROBLEMS... SHOWERS...HEAVY AT TIMES...WILL TRACK FROM THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS...NORTH ACROSS WESTERN VIRGINIA THROUGH 700 AM. THE HEAVIEST RAINS ARE GOING TO OCCUR ALONG THE BLUE RIDGE FROM BLOWING ROCK TO PEAKS OF OTTER. RAINFALL AMOUNTS BETWEEN ONE HALF TO ONE AND A HALF INCHES WILL FALL BETWEEN 530 AM AND 700 AM. THIS WILL LEAD TO MORE PONDING OF WATER ON HIGHWAYS. MAKE SURE YOU SLOW DOWN WHILE DRIVING TO WORK THIS MORNING...AS VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY DOWNPOURS. 05
Local storm report, Jun 26, 8:11 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD ROANOKE 37.28N 79.96W
06/26/2006 CITY OF ROANOKE VA TRAINED SPOTTER
WATER GOING INTO HOTEL ON FRANKLIN STREET AND 2 FEET OF
WATER FLOWING OVER FRANKLIN ROAD NEAR ORE BRANCH.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:49 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 116 min |
| Jun 26, 3:17 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Jun 26, 4:08 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 37 min |
| Jun 26, 4:56 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 26, 5:02 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 26, 5:19 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.